Ask the Doctors

Dear Doctor: My husband was diagnosed with avascular necrosis in his right hip. Can you please tell me what this is and how to treat it? He's not a surgical candidate for hip replacement due to his age, and he doesn't want to take prescription pain medication. What can he do?

Dear Reader: These are smart questions to ask. As the name implies, avascular necrosis of the bone is an interruption of the bone's blood supply. This supply consists of a rich, thin network of blood vessels similar to the small roots of a plant. Because blood supply from surrounding tissues is limited, the bone becomes dependent upon these small vessels to survive; if blood flow is interrupted, the bone nourished by a particular vessel will die. This damages the architecture of the bone and causes a loss of calcium, eventually causing the bone in that area to collapse. Each year, 20,000 to 30,000 people in the United States are diagnosed with avascular necrosis.

Such interruption can be caused by blood clots; circulating fat; bubbles of nitrogen (seen in decompression sickness); damage from fractures or dislocations at a joint; radiation therapy; or inflammation of vessels in conditions like lupus.

Drugs can play a role as well. Anti-inflammatory steroids, such as prednisone and methylprednisolone, increase the risk of avascular necrosis, especially for people treated with high-dose steroids for a prolonged period. In fact, steroids are believed to be a factor in 21 to 37 percent of patients with avascular necrosis.

Alcohol consumption is believed to be a risk factor in 31 percent of cases, with heavy use leading to fatty deposits within the vessels. The more one drinks chronically, the greater the risk of developing the disease.

Avascular necrosis is more likely in people with lupus, antiphospholipid syndrome, sickle cell disease, acute lymphoblastic leukemia or Gaucher disease and in people who have had a transplant. Many times, the cause is unknown.

Avascular necrosis of the hip -- the most likely joint to be affected -- is often the most disabling. The pain initially felt while walking can later occur at rest and, when the condition becomes severe, patients cannot walk at all due to the joint's collapse.

That's not to say treatment might not help. Bisphosphonates, such as Fosamax, have shown benefits in some, but not all, studies. (These drugs also have been linked to avascular necrosis of the jaw.) Iloprost, a dilator of blood vessels, can increase blood flow and has been linked to a delay in the need for a hip replacement. And statins may reduce the risk of avascular necrosis in people taking steroids.

As for pain, core decompression might help. In this procedure, a needle is placed in the bone marrow to encourage bone regeneration. Also, a procedure called osteotomy can alter the bone at the hip so that the area won't be subject to further damage from walking. For most people, however, a total hip replacement is the ultimate solution, resolving symptoms in a majority of patients.

For your husband, I'd recommend drugs to slow the progression of the necrosis, as well as a second opinion from a physician who can help further assess the risks versus benefits of a hip replacement. Age alone generally isn't a deal-breaker. If he truly isn't a candidate for joint replacement, however, his doctor can assess other potential therapies.

(Send your questions to askthedoctors@mednet.ucla.edu, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. Owing to the volume of mail, personal replies cannot be provided.)

More like Ask the Doctors